Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Quad Cities, IA

July 21, 20054 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2005, 6:04 AM CDT for 4 counties in Iowa. It was in force for 48 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 6:04 AM CDT (11:04 UTC)
Expired
Jul 21, 2005, 6:52 AM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:10 AM CDTTSTM WND GST 601 Se Walker, IA55 TO 60 MPH WIND GUST.
Jul 21, 6:12 AM CDTHAIL 0.25Urbana, IAPEA SIZE HAIL AND 40 MPH WIND GUST.
Jul 21, 6:15 AM CDTTSTM WND GST 60Manchester, IA
Jul 21, 6:28 AM CDTTSTM WND GST 621 W Manchester, IA62 MPH WIND GUST AT INTERSECTION OF HIGHWAYS 13 AND 20.
Jul 21, 6:35 AM CDTTSTM WND DMGQuasqueton, IATREE DOWN ON CAR.
Jul 21, 6:35 AM CDTTSTM WND DMGRowley, IATREE DOWN ON 278TH STREET BETWEEN ROWLEY AND QUASQUETON.
Jul 21, 6:35 AM CDTTSTM WND DMGRowley, IATREE DOWN ON BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3277 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 211106
SVRDVN
IAC011-019-055-113-211145-
/O.NEW.KDVN.SV.W.0083.050721T1104Z-050721T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA
  NORTHWESTERN LINN COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF INDEPENDENCE
  NORTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF MANCHESTER

* UNTIL 645 AM CDT

* AT 600 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH.  THIS STORM WAS LOCATED NEAR URBANA...OR ABOUT NEAR  
VINTON...    AND MOVING NORTHEAST AT 45 MPH. NUMEROUS TREES WERE 
REPORTED
  BLOWN DOWN IN VINTON AROUND 550 AM. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER BY 610 AM CDT
  ROWLEY BY 615 AM CDT
  QUASQUETON BY 620 AM CDT
  WINTHROP BY 625 AM CDT
  MASONVILLE BY 630 AM CDT
  DUNDEE AND LAMONT BY 640 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.

LAT...LON 4223 9211 4210 9181 4264 9126 4264 9185

$$

DLF
2 follow-up statements
000 
WWUS53 KDVN 211120
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 AM CDT THU JUL 21 2005

IAC011-019-055-113-211145-
/O.CON.KDVN.SV.W.0083.000000T0000Z-050721T1145Z/
DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-
618 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR
NORTHWESTERN LINN...NORTHEASTERN BENTON...BUCHANAN AND NORTHWESTERN
DELAWARE COUNTIES...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STRONGEST STORM WAS LOCATED 
NEAR CEDAR ROCK STATE PARK...OR ABOUT 8 MILES SOUTHEAST OF 
INDEPENDENCE...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINTHROP GOLF COURSE AND MASONVILLE BY 625 AM CDT
  DUNDEE...LAMONT...5 MILES NORTHWEST OF COFFINS GROVE PARK AND 6
  MILES NORTHWEST OF MANCHESTER AIRPORT BY 630 AM CDT
  BACKBONE STATE PARK BY 635 AM CDT
  EDGEWOOD BY 640 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THESE STORMS HAVE ALREADY PRODUCED WIND DAMAGE...AND THEY REMAIN A 
THREAT.

LAT...LON 4223 9211 4210 9181 4264 9126 4264 9185

$$
000 
WWUS53 KDVN 211152
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT THU JUL 21 2005

IAC011-019-055-113-211159-
/O.EXP.KDVN.SV.W.0083.000000T0000Z-050721T1145Z/
DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-
649 AM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINN...
NORTHEASTERN BENTON...BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES 
WAS ALLOWED TO EXPIRE AT 645 AM CDT...

THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

THESE STORMS PRODUCED WIND GUSTS AROUND 60 MPH IN AND JUST WEST OF 
THE MANCHESTER AREA FROM AROUND 615 AM TO 630 AM CDT.

LAT...LON 4223 9211 4210 9181 4264 9126 4264 9185

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:05 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 21, 4:05 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT THU JUL 21 2005

.SYNOPSIS...
SURFACE BOUNDARY EXTENDS FROM SWRN WI INTO SW IA EARLY THIS MORNING.
AIRMASS IN THE VCNTY OF THE BOUNDARY IS QUITE JUICY WITH MID 70S
DEWPOINTS POOLED ALONG THE BOUNDARY.  TEMPS AT 08Z WERE STILL IN THE
UPPER 70S TO LOW 80S.  MCS IN THE FORM OF A LINE OF STRONG TSRA
EXTENDS FROM SWRN MN THROUGH WRN IA INTO NW MO.

&&

.SHORT TERM...(TODAY AND TONIGHT) CONCERN THIS MORNING WILL BE THE
MCSS ARRIVAL INTO THE WESTERN CWA.  CURRENT TIMING SUGGESTS THAT
TSRA SHOULD REACH WESTERN CWA AROUND 12Z AND THE MS RIVER 13-14Z.
BASED ON THIS TIMING HAVE UPPED POPS W OF THE RIVER TO HIGH CHANCE.
AM RELUCTANT TO GO ANY HIGHER AT THIS TIME.  IT APPEARS THE
CONVECTION IS STARTING TO OUT RUN THE S/W ENERGY.  ALSO KDMX RADAR
SHOWS OUTFLOW IS MOVING OUT AHEAD OF THE TSRA NORTH OF I80 WITH SOME
DECREASE IN COVERAGE BEHIND THE OUTFLOW.  IT LOOKS LIKE LINE COULD DO
A SPLIT WITH BEST COVERAGE TO THE NORTH AND SOUTH OF THE CWA.  WILL
WATCH TSRA AS IT MOVES THROUGH CENTRAL IA AND IT LOOKS LIKE IT WILL
HOLD TOGETHER...AN UPDATE WILL BE ISSUED TO INCREASE POPS.  AFTER
CONVECTION MOVES THROUGH THIS MORNING ATMOSPHERE SHOULD STABILIZE
ENUF TO LIMIT ANY ADDITIONAL DEVELOPMENT DURING THE AFTERNOON OVER
MUCH OF THE CWA.  EXPECT ANOTHER HOT/HUMID AFTERNOON WITH TEMPS IN
THE SOUTH RECOVERING INTO THE LOW 90S AND DEWPOINTS STAYING IN THE
LOW 70S.  THIS SHOULD PRODUCE HEAT INDICES AROUND 105 FOR A SHORT
TIME AT SOME LOCATIONS SOUTH OF I80. NO ADVISORY PLANNED AT THIS TIME
SINCE HEAT WILL BE SHORT LIVED.   SLIGHTLY MORE COMFORTABLE
CONDITIONS WILL MOVE IN THURSDAY NIGHT WITH BOUNDARY SHIFTING TO THE
SOUTH AND SURFACE TURNING TO THE NORTHEAST...ADVECTING IN SOME LOWER
DEWPOINTS.      ..DLF..

&&

.LONGER TERM...(FRIDAY THROUGH NEXT WEDNESDAY) MODELS IN GENERALLY
GOOD AGREEMENT ON BUILDING LARGE UPPER RIDGE ACRS THE CENTRAL PLAINS
AND MID MS RVR VALLEY THROUGH SAT. THUS MAIN STORM TRACK WILL STILL
LOOK TO BE SHUNTED TO THE NORTH AND NORTHEAST OF THE CWA ALLOWING
THE NOW WELL ADVERTISED HOT AND DRY REGIME/CAPPING WARM DOME TO TAKE
GRIP OF THE CWA FOR THE WEEKEND AND INTO EARLY NEXT WEEK. BEFORE
THEN...LATEST INDICATIONS SUGGEST GRT LKS SFC HIGH WILL CIRCULATE
DRIER AIR INFLUX INTO THE CWA ON FRI AS AN INHERENT NORTHEAST FETCH
OFF THIS FEATURE INCREASES. ALTHOUGH THIS WILL BRING DOWN HUMIDITY
LEVELS...DRIER AIRMASS WILL BE EASY TO HEAT AND TEMPS SHOULD STILL
WARM UP EASILY INTO THE LOW TO MID 90S IN MUCH OF THE CWA. THE GFS
HINTS AT SOME ELEVATED CONVECTION DEVELOPING ACRS CENTRAL IA AND
INTO THE WESTERN DVN CWA FRI NIGHT IN DEVELOPING RETURN FLOW REGIME
AND AS VORT MAX DROPS DOWN ACRS SOUTHERN MN AND WI...BUT FEEL THREAT
TOO ISOLATED TO MENTION AT THIS POINT(AS WELL AS THE NAM AND UKMET
ARE DRY). AS GRT LKS RIDGE STARTS TO EDGE EASTWARD ON SAT...RETURN
FLOW WILL CONTINUE TO DEVELOP AND INCREASE FROM WEST TO EAST ACRS
THE CWA...WITH THERMAL PROFILES PROGGED TO WARM UP ENOUGH TO ALLOW
SOME TEMPS IN THE LOCAL AREA TO CLIMB INTO THE UPPER 90S. AS UPPER
RIDGE CENTER BUILDS ACRS THE EASTERN TN VALLEY AND SOUTHEAST CONUS
INTO SUNDAY...CIRCULATION ON ITS HIND END WILL PULL A PORTION OF
SUBSTANTIAL LLVL THERMAL POOL OUT OF THE PLAINS AND ACRS THE CWA FOR
A GOOD SHOT AT TRIPLE DIGIT READINGS. THE OPPRESSIVE HEAT SHOULD LAST
INTO MONDAY...BUT MEDIUM RANGE MODELS AGAIN SIGNAL AN END TO THE
CRAZINESS BY MID WEEK AS NORTHERN STREAM WAVE ENERGY DIGS A TROUGH
ACRS THE UPPER MIDWEST AND EVENTUALLY ALLOWS MUCH COOLER AIR TO DUMP
DOWN ACRS THE REGION BY WED. FROPA PROCESS WITH THIS CHANGE WILL BE
THE NEXT MAIN CHANCE OF PRECIP...AND WITH SOME EXPECTED MODEL SLOW
DOWN IN HANDLING OF THIS INCOMING COOL PUSH...BEST CHANCE APPEARS TO
BE LATER TUE AND TUE NIGHT. BEFORE FROPA...WENT ABOVE GUIDANCE FOR
NEXT TUE HIGHS...AGAIN TAKING INTO ACCOUNT A SLOWER FRONTAL PASSAGE
THAN CURRENTLY PROGGED.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Jul 21, 5:25 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT THU JUL 21 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
525 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING MAINLY
ALONG AND NORTH OF HIGHWAY 34. THE GREATEST SEVERE WEATHER RISK WILL
BE DAMAGING STRAIGHT LINE WINDS.   A LINE OF THUNDERSTORMS MOVING OUT
OF CENTRAL IOWA WILL MOVE THROUGH EASTERN IOWA AND WEST CENTRAL AND
NORTHWEST ILLINOIS AND NORTHEAST MISSOURI THIS MORNING.  THE
STRONGEST STORMS SHOULD BE NORTH OF HIGHWAY 34 AND WILL HAVE THE
POTENTIAL OF PRODUCING WINDS GUSTS AROUND 60 MPH. ONCE THESE STORMS
MOVE THROUGH...THE THREAT OF ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE LOW.

TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HIGH HUMIDITIES WILL
COMBINE TO CREATE HEAT INDICES OF 100 TO 105 OVER MUCH OF THE AREA
THIS AFTERNOON.  A FEW LOCATIONS IN SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS COULD SEE HEAT INDICES
APPROACHING 110 FOR AN A COUPLE OF HOURS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT WAVE IS STILL SLATED FOR THE WEEKEND AS A VERY WARM DOME
OF AIR BUILDS ACROSS THE AREA FROM THE WEST. TEMPERATURES MAY RISE
UP TO AROUND THE 100 DEGREE MARK ON SUNDAY AND THEN AGAIN ON MONDAY.
IF THESE KIND OF TEMPERATURES ARE ATTAINED...HEAT INDICES LIKELY
WILL RANGE FROM 105 UP TO 110 DEGREES ON BOTH SUNDAY AND MONDAY
AFTERNOON.

LATEST INDICATIONS SUGGEST A COLD FRONT WILL DROP OUT OF CANADA
AND PASS THROUGH THE AREA NEXT TUESDAY OR TUESDAY NIGHT. THIS SYSTEM
WILL BRING RELIEF FROM THE HEAT...AS WELL AS THE NEXT MAIN CHANCE
FOR RAIN. TEMPERATURES BY NEXT WEDNESDAY MAY ONLY BE IN THE LOW TO
MID 80S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING FOR AREAS NORTH OF
HIGHWAY 34.

DLF/12

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.